Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Goodland, KS

June 19, 2000Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2000, 5:51 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2000, 5:51 PM MDT (23:51 UTC)
Expired
Jun 19, 2000, 6:45 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:10 PM MDTThunderstorm Wind 52 EVona, CO
Jun 19, 6:42 PM MDTThunderstorm Wind 52 MBurlington Arpt, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS53 KGLD 192351
SVRGLD
COC063-200045-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF VONA...OR ABOUT 17 MILES EAST
  OF FLAGLER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON AT 610 PM MDT
  BETHUNE AT 630 PM MDT
  BURLINGTON AT 645 PM MDT

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

ENTWISTLE

LAT...LON 3923 10294 3904 10312 3903 10276 3904 10209
          3950 10236

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:16 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 2:16 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT MON JUN 19 2000

...FORECAST CONCERN IS LOCATION AND STRENGTH OF TSRA THIS EVE...

WATER VAPOR IMAGERY INDICATING A SHORT WAVE APPROACHING FROM W THIS
AFTN. SOMEWHAT IMPRESSIVE CAPES AND LIS ACTUALLY SHOWING UP W OF GLD
CWA ALONG WITH DEVELOPING CONVECTION WHICH GOES AGAINST MODEL FCST
FOR LATER THIS AFTN/EVE. ETA ESPECIALLY KEEPS BEST CHCS OF TSTMS E-NE
OF FA WHERE BEST INSTABILITY AND MSTR EXISTS. JUST DISCUSSED ISSUANCE
OF SVR TSTM WATCH FOR NE PARTS OF CWA TIL 02Z. HAVE NO REASON TO
DISAGREE WITH THAT SCENARIO.

PROBLEM IS DRYLINE PUSHED E OF GLD WITH LOW SFC DEWPOINTS OVER W
PARTS OF CWA. WITH CONVECTION ALREADY INITIATING ALONG DRYLINE
WL GO WITH SCT STRONG TSTMS ACROSS E HALF OF CWA THIS EVE. WL LIKELY
GO WITH ISOLD TSTMS AS FLOW ALOFT SUPPORTS A FEW HI BASED STORMS
REACHING THE HIGH PLAINS BY EVE IN VCNTY OF BOUNDARY.

UPPER LVL TROUGH REMAINS OVER THE PLAINS NEXT FEW DAYS WITH NWLY
FLOW ALOFT. DYNAMICS AND MSTR WL BE S AND E OF CWA. BY TUESDAY
MORNING...COLD FRONT WL HAVE MOVED THRU CWA WITH DRIER AIR AT SFC
AND ALOFT. RH PROGS POINT TO MOSUNNY/PTCLDY SKIES FOR PERIODS 2 AND
3. COOLER SFC TEMPS SHOULD CONTINUE INTO WEDNESDAY WITH NIL POPS.
MOS TEMPS LOOK A LITTLE TOO WARM IN LATER PERIODS SO HAVE TRIMMED
TEMPS A LITTLE.

.GLD...NONE.

KPL

In the hours before

Special weather statement, Jun 19, 2:31 PM MDT, 3 hours 20 minutes before
KSZ003-004-015-016-NEZ081-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT MON JUN 19 2000

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHERN KANSAS AND CENTRAL NEBRASKA UNTIL 9 PM
CDT (8 PM MDT)...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NEBRASKA...RED WILLOW.

IN KANSAS...DECATUR...GRAHAM...NORTON...SHERIDAN.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

VPAPOL

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.